With more than half of veterans who participated in conflicts in the Middle East reporting they experience chronic pain, it's no surprise that many are prescribed opiates to help them manage their pain -- but that can lead to opiate addiction.
The widespread use of opiates is creating dangerous consequences. Today, veterans aretwo times more likely than non-veterans to suffer a fatal overdose from opiates.
For veterans and their partners, this news is extremely unsettling. Without medication to manage chronic pain, life can be greatly negatively impacted. Chronic pain can affect the ability to find and keep employment, it can lead to depression and other mental health disorders, and it can cause strain on relationships.
But an opioid addiction can have similar effects and could even result in a fatal overdose. If you or your partner are suffering from an opiate addiction, you do not have to deal with it alone. Here are a few tips to help you get the assistance you need.
Know the Signs of Opiate Addiction
Opiates are dangerous when overused, but they can be helpful when they're carefully prescribed and used. When you know the signs of addiction, you can begin addressing the problem as soon as possible.
As a spouse or partner, you're in a special position to note these signs as you spend so much time with your loved one. Keep an eye out for a mixture of physical as well as behavioral changes. For example, if your partner is having physical health issues, such as drowsiness, poor coordination and increases in pain along with mood swings, reduced social activity, bouts of euphoria etc., they may have developed an addiction to their pain meds.
Understand the Implications of a Dual Diagnosis
If your spouse or partner has been diagnosed with post-traumatic stress disorder, opiate use could be dangerous for them. Because so many veterans return with chronic pain, the Department of Veterans Affairs commonly prescribes opiates; however, opiates can exacerbate symptoms of PTSD. And veterans with PTSD are more likely to suffer negative consequences, includingoverdoses.
If your loved one has PTSD, it may be necessary to avoid opiates and seek other pain relief options.
Recognize the Signs of an Overdose
If an overdose has taken place, it's imperative that you seek medical help as soon as possible. If someone is a heavy opiates user, signs of an overdose may be difficult to distinguish from their regular behavior. However,certain behaviors, including someone being unconscious and/or unresponsive, being unable to speak, experiencing difficulty breathing, or having a pale or clammy face, should warrant immediate medical attention.
Know How to Get Military-Specific Help
If you suspect your spouse or partner has an opiate addiction,substance abuse treatment can be obtained through the VA. Treatment facilities and programs are available that can address the specific needs of those with a military background. It's also important that you have an open dialogue with your loved one's medical providers. Make sure all dosages are necessary and ask about alternative treatments when possible.
Experiencing chronic pain can be devastating. But, unfortunately for our veterans, the medicines they're prescribed to help manage their pain bring their own serious side effects. If you're concerned your military spouse or partner is overusing their pain medication, don't hesitate to seek help. Correcting their treatment may be challenging, but it will go a long way toward improving their quality of life.
-- Michelle Peterson is a recovering addict whose mission is aligned with that of RecoveryPride.org, which is to celebrate sobriety and those who achieve it.